Minnesota, 2017

Hail and Damaging Winds in Minnesota, June 2, 2017

June 2, 2017 · NWS FGF · 6 events in 4 counties and zones

After spending several weeks with near or below normal temperatures, combined with seemingly endless showers, wind, and clouds, June 2, 2017 was a different day. Morning temperatures started out around 60 F, and quickly warmed into the low to mid 90s by afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

After spending several weeks with near or below normal temperatures, combined with seemingly endless showers, wind, and clouds, June 2, 2017 was a different day. Morning temperatures started out around 60 F, and quickly warmed into the low to mid 90s by afternoon. Fargo set a record high temperature and Grand Forks was near its record high. Dew point values started the day around 40 F, and topped out the day in the low to mid 60s. So this was the first hot and muggy day of the year. Thunderstorms fired up across central North Dakota during the late afternoon, quickly becoming severe across the Devils Lake region. These storms continued into the Red River Valley during the mid to late evening, then slowly weakened across northwest Minnesota. Eight severe thunderstorm warnings were issued for large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 2, 8:38 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 2, 8:38 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
938 PM CDT Fri Jun 2 2017

.UPDATE...
Issued at 938 PM CDT Fri Jun 2 2017

Convection continues to spread in coverage as it very slowly moves
east, but weaken in strength. A few small cells have started to
pop up in west central MN, so adjusted POPs upward for that area.
The main band of showers and storms will continue to stratify and
slowly move eastward through the rest of the overnight hours.
Have POPs transitioning to more northwestern MN into the southern
Red River Valley and west central MN after midnight. Do not think
at this point that the activity will be severe late tonight, but
will have to watch in case the low level jet gets going more than
expected.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 240 PM CDT Fri Jun 2 2017

Timing, coverage and intensity of convection main impacts through
the short term. Main boundary currently from MOT to west of BIS
to a sfc low near MBG. A weaker e-w boundary extends from the low
along the ND/SD border then se to near RST. Main wave pushing
across e MT/WY with a weaker impulse under the ridge axis over the
central dakotas border region. Ahead of boundary dewpoints around
60 reside to the western FA boundary. Bulk shear remains weak
however sufficient instability, cape with favorable mid level
lapse rates over the central dakotas. Cap is weakest over N
central ND and most high resolution model guidance and CAMs
initiate convection along boundary over this region with
secondary area vcnty surface low along s central ND/SD border.
Have maintained highest pops across the NE with adjustments likely
through the evening. Although shear weak sufficient instabiility
and cape for severe storms. Inverted V soundings and dcape all
favorable for strong winds along the the spotty hail threat.
Modest low level jet develops later this evening which may aid in
maintaining convection across northern Mn to some degree
overnight. Temperatures to remain mild overnight.

Convection will continue to propagate eastward across mainly the
Mn portion of the forecast area into early afternoon. Not a great
deal of cooling behind the front so with solar temperatures should
recover with most areas remaining above average.

.LONG TERM...(Saturday night through Friday)
Issued at 147 PM CDT Fri Jun 2 2017

On Saturday night through Monday night, an upper level ridge
approaches and builds in from the west, bringing drier air aloft and
warmer air. This results in highs in the upper 70s to upper 80s with
generally sunny and dry conditions during this period. A small upper
level disturbance brings small chances for a few showers to parts of
northwest and west central Minnesota during this period, but any
rain will be fairly brief.

For the middle to the end of the week, the ridge moves east out of
the Northern Plains and a more active weather pattern emerges with
one or two upper level short waves moving through the Northern and
Canadian Plains. Model confidence is low in the timing of these
disturbances, but there is definitely a signal that rain chances
will be in the forecast for a few periods with some threat for
storms on one or two days. With increased cloud cover and rain
chances, temperatures will be a bit cooler than the weekend with
highs generally in the 70s and lows in the 40s to 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 646 PM CDT Fri Jun 2 2017

Timing of thunderstorms will be the main forecast problem for this
evening as all TAF sites will remain VFR throughout the period.
Storms currently moving through the KDVL area could cut vis for a
brief period as stronger cells move through but will keep the
other northern TAF sites that have the best chance of seeing
storms later on at VCTS. Will keep convection mention out of the
southern and eastern TAF sites for the moment but can adjust if
coverage is greater than expected. Winds will shift around to the
west then northwest behind the storms. The northwest winds will
become rather breezy late in the period with gusts above 20 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Voelker
LONG TERM...BP
AVIATION...JR
Hazardous weather outlook, Jun 2, 11:01 AM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1201 PM CDT Fri Jun 2 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031715-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1201 PM CDT Fri Jun 2 2017

...Scattered severe storms possible late this afternoon and
evening across parts of the region...

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a chance for scattered severe thunderstorms late this
afternoon into the evening. The areas with the best chance for
seeing severe thunderstorms are the Devils Lake region into the
northern Red River Valley, mainly between 6 PM and 11 PM. Quarter
sized hail and wind gusts to 70 mph will be the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 2, 6:07 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
707 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             CANDO                   48.49N 99.20W
06/02/2017  E0.88 INCH       TOWNER             ND   NWS EMPLOYEE

&&

GGUST
Local storm report, Jun 2, 6:09 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             1 W WEBSTER             48.28N 98.90W
06/02/2017  E1.25 INCH       RAMSEY             ND   PUBLIC

            NICKEL TO HALF DOLLAR SIZED HAIL FEEL FOR ABOUT 5
            MINUTES... ENDING AROUND 604 PM CDT.

&&

GGUST
Local storm report, Jun 2, 6:44 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     4 NW WEBSTER            48.32N 98.94W
06/02/2017                   RAMSEY             ND   PUBLIC

            SIX INCH DIAMETER APPLE TREE SNAPPED.

&&

JR
Special weather statement, Jun 2, 8:17 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
917 PM CDT FRI JUN 2 2017

NDZ026>029-030245-
Griggs ND-Nelson ND-Steele ND-Grand Forks ND-
917 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON...NORTHEASTERN GRIGGS AND NORTHWESTERN STEELE
COUNTIES UNTIL 945 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aneta, or 42 miles southwest of Grand Forks, moving northeast at 45
mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Grand Forks AFB, Larimore, Northwood, Emerado, Aneta, Arvilla and
Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4752 9797 4777 9811 4800 9738 4776 9720
TIME...MOT...LOC 0216Z 242DEG 46KT 4767 9792

dtr
Local storm report, Jun 2, 8:28 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
928 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 NE PENN               48.27N 99.01W
06/02/2017                   RAMSEY             ND   PUBLIC

            THREE TREES APPROXIMATELY 12 TO 18 INCHES TWISTED AND
            SNAPPED. ALSO RECEIVED DIME HAIL AND APPROXIMATELY 1.25
            INCHES OF RAIN.

&&

HOPKINS
Special weather statement, Jun 2, 8:44 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
944 PM CDT FRI JUN 2 2017

MNZ001-007-NDZ016-027-030330-
West Polk MN-West Marshall MN-Eastern Walsh County ND-Grand Forks ND-
944 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK...GRAND FORKS AND SOUTHEASTERN WALSH COUNTIES UNTIL
1030 PM CDT...

At 942 PM CDT, Doppler radar was tracking a a cluster of strong
thunderstorms capable of wind gusts to 45 mph over western Grand
Forks county moving northeast at 50 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Arvilla around 950 PM CDT.
  Emerado, Grand Forks AFB and Mekinock around 955 PM CDT.
  Grand Forks and Manvel around 1005 PM CDT.
  East Grand Forks around 1010 PM CDT.
  Tabor around 1020 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4768 9788 4831 9785 4833 9647 4769 9661
TIME...MOT...LOC 0242Z 242DEG 49KT 4784 9755

dtr

The radar

The Fargo/Grand Forks radar (KMVX), 206 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Wadena

When
June 2, 9:11 PM CST
Where
Wadena County, 0.69 mi S of Wadena
Measured
1 in hail
Reported by
Public
Coordinates
46.440, -95.130

Thunderstorm Wind, Polk

When
June 2, 9:25 PM CST
Where
Polk County, 2.27 mi SSW of Davidson
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.850, -96.890

Thunderstorm Wind, Polk

When
June 2, 9:30 PM CST
Where
Polk County, 5.36 mi SSE of Northland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.010, -96.970

Several 4 to 8 inch diameter tree branches were broken down in various yards. One 12 inch diameter tree was snapped.

Thunderstorm Wind, Polk

When
June 2, 9:40 PM CST
Where
Polk County, 1.38 mi W of Angus
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
48.080, -96.750

Several 4 to 8 inch diameter tree branches were blown down at several farmsteads in western Angus Township. A few 10 inch diameter poplar trees were snapped. Blowing dust and old crop debris reduced the visibility for brief periods of time.

Thunderstorm Wind, Marshall

When
June 2, 9:44 PM CST
Where
Marshall County, 2.85 mi WNW of Warren
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
48.210, -96.830

A farm drive-through shed was blown down along with numerous tree branches.

Thunderstorm Wind, Pennington

When
June 2, 10:10 PM CST
Where
Pennington County, 1.15 mi NW of St Hilaire
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
48.030, -96.240

A few 4 to 8 inch diameter tree branches were blown down in farmsteads across southeast Sanders Township. Tin roofing was blown off of one farm outbuilding and some cattle pen fencing was blown down at another.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696594, 696595, 696596, 696597, 696599, 696601.